Virginia, 2017

Hail in Virginia, May 27, 2017

May 27, 2017 · NWS RNK · 12 events in 3 counties and zones

A cold front approached and stalled over the Mid-Atlantic region during the early afternoon on May 27th, allowing numerous strong to severe thunderstorms to form. |Some of these storms produced large hail across portions of the Virginia highlands, with a storm or two moving east of the Blue Ridge Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front approached and stalled over the Mid-Atlantic region during the early afternoon on May 27th, allowing numerous strong to severe thunderstorms to form. |Some of these storms produced large hail across portions of the Virginia highlands, with a storm or two moving east of the Blue Ridge Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 27, 2:38 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, May 27, 2:38 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
338 PM EDT Sat May 27 2017

.SYNOPSIS...

A frontal boundary will remain positioned across or near the area
the remainder of the holiday weekend. A series of disturbances will
move southeast along this boundary and impact our area with rounds
of showers and storms. Drier weather returns briefly on Tuesday
before yet another disturbance arrives on Wednesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 330 PM EDT Saturday...

The recently completed 18Z/2PM sounding shows that the cap aloft has
lowered from roughly 660 mb to 700 mb. However, surface based
parcels, with a CAPE around 3300 J/Kg, should have enough momentum
currently, or very soon, to make it through a very small warm nose
aloft. SPC still has a slight risk of severe weather for our region
this afternoon and evening with large hail and damaging winds an
equal threat.

Activity is expected to both develop over parts of the area, and
also advect into the region from developing convection currently
across IN/OH/WV. It will be this upstream activity that eventually
concludes tonight's showers and storms between roughly 11AM and 1AM.

After the precipitation ends, skies will start to clear a bit, and
winds will trend light and variable. This will help yield some late
night and early morning fog, especially in areas that receive
precipitation this evening.

On Sunday, our area will remain in a westerly flow that will
continue to be conducive to upstream shortwave troughs moving into
the area from the Ohio Valley. Guidance continue to offer a solution
that advertises a system more potent than the one expected to impact
the area this evening. Compared to today when we have been hindered
by the cap aloft into the afternoon, any cap tomorrow will not
linger as long, and convection is expected to initiate earlier. The
Storm Prediction Center has the area slated under a slight risk
tomorrow as well.

Low temperatures will be in the lower 60s across the mountains with
low to mid 60s across the Piedmont. On Sunday, high temperatures are
forecast in the mid 70s to near 80 across the mountains and around
80 to lower 80s across the Piedmont.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 210 PM EDT Saturday...

A continuation of the active, unsettled weather pattern appears
likely for Sunday evening and potentially through the balance of the
short-term period for our NC foothills/eastern VA counties. Rounds
of strong to at times severe thunderstorms are possible mainly
Sunday evening, with a more conditional risk Monday. In addition,
potential for hydrologic/localized flash flooding may be possible at
any point in slow-moving cells but confidence is low on timing and
location. While not totally a washout, as mentioned previously,
those with outdoor plans this holiday weekend are still strongly
encouraged to keep close monitor of the weather forecast, as there
remains a good deal of uncertainties specific to timing Sunday
night/Monday and then on both convective timing and location for
Monday.

For Sunday Night: An elevated mixed layer associated with steep mid-
level lapse rates, emanating from the southern Plains/Mississippi
Valley in fast belt of zonal mid-level westerlies, is expected to
maintain ample enough instability for the Sunday night period. This
is true even well after sunset. Position of Sunday late-day
convection will heavily influence location of PoPs/Wx. Poor run-to-
run consistency among the guidance suite casts some level of
uncertainty here. Feel that the higher coverage of PoPs should be in
eastern locales, from the Blue ridge foothills eastward, and mainly
before midnight. Unidirectional (westerly) deep-layer wind profile
and sizable deep-layer speed shear suggest a probability of linear
storm mode for the before-midnight period. There may tend to be a
break in storm coverage for the overnight with relative/weak
shortwave ridging and/or because the cold front will have shifted
eastward.

For Memorial Day: Exact location of the NE - > SW oriented surface
cold front lends uncertainty to coverage and location of
thunderstorms. The NAM is the fastest and would have already cleared
the forecast area during the overnight/early-morning hours, while
the GFS is about 6 hours slower. If the GFS is correct, there may be
a conditional risk of a few stronger/psbl severe storms. While deep
layer shear magnitudes still would support persistent updrafts,
instability values are progged to be lower (around 1000-1500 J/kg
MUCAPE) but may begin sooner as CIN is lower than recent days. Kept
PoPs closer to Chance and highest in eastern and southern sections.
Presently SPC's Day 3 outlook maintains General to a slim area of 5%
severe/Marginal Risk across our southeastern VA and northern NC
counties. This seems reasonable for now, though given the
uncertainty in frontal position, it's possible the threat may extend
slightly further northwest. Greater potential does exist further
south.

Front then slows and may stall into the evening of Memorial Day from
southern DE southwest into the Deep South. This occurs ahead of a
mid-level trough in the southern stream progged across central AL
and in increasing broadly cyclonic flow aloft evolving over the
northern tier of states. The slowing/stalling frontal zone may
foster additional opportunities for showers and storms roughly
from Boone east and northeast to south of Lynchburg.

For Tuesday: Weak ridging and drier conditions should exist across
northern and western counties, north of a stalled frontal zone that
will continue to focus rainfall chances along southern portions of
the forecast area. Front appears to drift southward by the
afternoon, so I've reflected PoPs generally lowering into the
afternoon in the NC foothills/Piedmont counties.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 210 PM EDT Saturday...

Brief period of clearing/dry conditions Tuesday evening. By
Wednesday, a northern-stream mid-level disturbance pivoting around
the cyclonic flow aloft advances southward may generate another
round of showers along its surface cold front. This appears to clear
the forecast area late Wednesday night. Clearing and notably cooler
and drier conditions still appear in the offing for Thursday, with
850 mb temperatures dropping to values from +8 to +10C, compared to
values nearly twice those in the near-/short-term periods. Late week
into the weekend appears to be more unsettled again. Due to
potential active weather in the short term, stuck mostly with a
blend of guidance for the extended.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 145 PM EDT Saturday...

Scattered showers and thunderstorms are expected to develop this
afternoon and progress east-southeast through the area. Some of
these will originate upstream in WV/OH, others will develop
across central to eastern parts of the are where more sunshine
has helped allow conditions to be a bit more unstable.

Most of the area will experience VFR conditions through the
evening. However, some MVFR cloud cover is expected across the
mountains this afternoon, and any heavier showers and storms
will produce some temporary sub-VFR conditions.

Some late night and early morning MVFR fog is expected. Any
sub-VFR conditions should improve to VFR by early morning.
Additional showers will arrive in western section of the area
late Sunday morning.

Extended Aviation Discussion...

Additional convection and sub-VFR conditions probable Sunday
afternoon into Sunday night as another disturbance crosses the
area.

Convection becomes less organized Monday into Tuesday with hit
and miss sub-VFR conditions. Perhaps late night and early
morning sub-VFR river and mountain valley fog.

Better organization of convection Wednesday with the passage of
a cold front. Thursday is expected to be VFR and dry.

&&

.HYDROLOGY...
As of 115 PM EDT Saturday...

We continue to have river flood warnings in effect for the Dan River
at South Boston and on the Roanoke River at Randolph. Flood wave
from upstream gages has moved into the lower reaches of these river
basins, with crests expected at each gage Friday afternoon but will
remain above flood stage until Saturday See specific point flood
warnings in effect for these gages. Elsewhere, hydrographs at many
small creek and larger main stem rivers continue to show a general
receding trend. While the receding trend is expected to continue, a
reminder that rivers still are elevated and there are still fast
flows that can be dangerous.

Looking ahead into the Memorial Day weekend...there is the potential
for multiple rounds of showers and thunderstorms. Heavy rainfall is
possible from any thunderstorms, especially in storms that can be
slow moving, affect urban catchments and/or anchor to the terrain.
Flash flood guidance values are low (1.25-2.5" in 3 hours lowest in
the mountains and highest in the southern Piedmont), and would
precondition the region for flash flooding and rises on smaller
creeks if rainfall amounts and rates prove high enough. Confidence
is low on expected rain amounts and specific periods of time of
greater risk.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...AL
LONG TERM...AL
AVIATION...DS
HYDROLOGY...AL
Hazardous weather outlook, May 27, 1:22 PM EST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
222 PM EDT Sat May 27 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-281830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
222 PM EDT Sat May 27 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

A slight risk of severe thunderstorms exists across the area this
afternoon and evening. The biggest threat will be equal chances of
large hail and damaging winds. Also, localized flash flooding is
possible with any of the heavier storms, or where storms persist for
a extended period of time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A slight risk of severe thunderstorms exists across the area Sunday
and Sunday evening. The biggest threat will be equal chances of
large hail and damaging winds. Also, localized flash flooding is
possible with any of the heavier storms, or where storms persist for
a extended period of time.

On Monday, a few strong to severe thunderstorms are possible mainly
east and south of the Blue Ridge. For the remainder of the period,
Tuesday through Friday, the probability of widespread hazardous
weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon into the evening and
then again on Sunday.

In the hours before

Special weather statement, May 27, 3:20 PM EST, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
420 PM EDT SAT MAY 27 2017

NCZ006-VAZ044-058-272115-
Caswell-Halifax-Pittsylvania-
420 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN CASWELL...SOUTHEASTERN PITTSYLVANIA AND SOUTHWESTERN
HALIFAX COUNTIES AND THE NORTHEASTERN CITY OF DANVILLE...

At 420 PM EDT, a strong thunderstorm was located near Ringgold,
moving southeast at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Danville...
Turbeville...
Milton...
Semora...
and Elmo.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3654 7914 3647 7914 3660 7940 3676 7930
      3655 7874 3654 7873
TIME...MOT...LOC 2020Z 298DEG 27KT 3665 7927

KK
Special weather statement, May 27, 3:23 PM EST, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
423 PM EDT SAT MAY 27 2017

VAZ046-047-272130-
Buckingham-Appomattox-
423 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN APPOMATTOX AND
SOUTHWESTERN BUCKINGHAM COUNTIES...

At 423 PM EDT, a strong thunderstorm was located near Tower Hill,
moving southeast at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Toga...
Sheppards...
Andersonville...
Hixburg...
and Tower Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3733 7848 3734 7848 3733 7852 3735 7853
      3735 7855 3736 7856 3737 7858 3738 7858
      3738 7859 3739 7858 3740 7859 3734 7860
      3731 7864 3742 7887 3758 7876 3745 7839
TIME...MOT...LOC 2023Z 298DEG 27KT 3747 7873

KK

The radar

The Norfolk radar (KAKQ), 151 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Buckingham

When
May 27, 3:40 PM EST
Where
Buckingham County, 1.3 mi WNW of Andersonville
Measured
1.25 in hail
Reported by
Public
Coordinates
37.480, -78.590

Hail, Buckingham

When
May 27, 3:55 PM EST
Where
Buckingham County, 0.88 mi SE of Dillwyn
Measured
1 in hail
Reported by
Public
Coordinates
37.520, -78.440

A thunderstorm produced hail that ranged from pea to the size of a quarter.

Hail, Tazewell

When
May 27, 5:30 PM EST
Where
Tazewell County, Thompson Vly
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.080, -81.550

Hail, Smyth

When
May 27, 5:41 PM EST
Where
Smyth County, 0.55 mi W of Saltville
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.880, -81.760

Hail, Smyth

When
May 27, 5:42 PM EST
Where
Smyth County, 0.55 mi W of Saltville
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
36.880, -81.760

Hail, Smyth

When
May 27, 5:46 PM EST
Where
Smyth County, 0.88 mi NE of Mc Crady
Measured
1.25 in hail
Reported by
Public
Coordinates
36.910, -81.720

A thunderstorm produced quarter to half dollar sized hail.

Hail, Smyth

When
May 27, 5:51 PM EST
Where
Smyth County, 0.69 mi S of Broadford
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.910, -81.670

Hail, Tazewell

When
May 27, 5:58 PM EST
Where
Tazewell County, 0.55 mi E of Claypool Hill
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.070, -81.760

Hail, Smyth

When
May 27, 6:05 PM EST
Where
Smyth County, 0.69 mi N of Adwolf
Measured
1.75 in hail
Reported by
Public
Coordinates
36.790, -81.580

Hail, Smyth

When
May 27, 6:05 PM EST
Where
Smyth County, 1.49 mi SSE of Sevenmile Ford
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
36.800, -81.610

Hail, Smyth

When
May 27, 6:15 PM EST
Where
Smyth County, 2.16 mi SE of Mc Mullin
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.800, -81.540

Hail, Smyth

When
May 27, 6:16 PM EST
Where
Smyth County, 0.89 mi SE of Thomas Bridge
Measured
1.75 in hail
Reported by
Public
Coordinates
36.760, -81.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699231, 699232, 699234, 699235, 699236, 699237, 699238, 699233, 699239, 699240, 699241, 699242.